Chances are you probably know someone who has died, or nearly died, because of medical mistakes in a hospital. It's much more common than most people realize, and if it can happen to the children of movie star, at one of the finest hospitals in the country, it can happen to anyone.
Dennis Quaid has starred in more than 50 films, but nothing prepared him for the drama and the near tragedy that unfolded last November at Cedars-Sinai hospital in Los Angeles, when his infant twins were given massive overdoses of a blood thinner that nearly killed them.
When 60 Minutes first broadcast this story in the spring, Quaid and his wife, Kimberly, had kept most of their thoughts and many of the details private. They decided then to talk about what happened, what caused it, and what needs to be done to keep it from happening to somebody else.
"It was the scariest, most frightening day that I think either of us have ever been through, to come face to face with your little kids who - so young in that kinda situation," Quaid tells correspondent Steve Kroft.
And few couples had tried harder to have kids than Dennis and Kimberly Quaid. They had suffered through five miscarriages, before finally turning to a surrogate to carry, what turned out to be twins, Thomas Boone and Zoe Grace, conceived with the Quaids' own sperm and eggs.
On their second day there, the Quaids were told that the babies were doing fine, so they went home to get a few hours of rest, leaving instructions to be called if there were any problems. But around 9 p.m. that night, Kimberly Quaid had a mother's premonition that something had gone wrong.
"I just had this horrible feeling come over me and I felt like that the babies were passing. And I just had this feeling of dread," she recalls.
"Kimberly even made a note at the time that she had the feeling, for some reason," Dennis Quaid adds. "And I called the room. And I was put through to the nurse who was in our room with the kids. And I said, 'How are the kids?' And she said, 'They're fine. They're just fine.'"
But Quaid says they weren't fine.
In fact, around the time of the call, the nurses had discovered that both twins were in serious danger. They were supposed to have been given a pediatric blood thinner called Hep-lock to flush out their IV lines and prevent blood clots. But instead, they had been given two doses of Heparin, the adult version of the drug, which is 1,000 times stronger.
"We all have this inherent thing that we trust doctors and nurses, that they know what they're doing. But this mistake occurred right under our noses, that the nurse didn't bother to look at the dosage on the bottle," Dennis Quaid tells Kroft. "It was ten units that our kids are supposed to get. They got 10,000. And what it did is, it basically turned their blood to the consistency of water, where they had a complete inability to clot. And they were basically bleeding out at that point."
"There was blood oozing out of little blood draws on their feet, and things like that, you know, through band-aids," he adds.
Quaid says that's what first alerted the nurse that there was a problem.